Tennessee, 2021

Damaging Winds in Tennessee, June 12, 2021

June 12, 2021 · NWS MRX · 3 events in 3 counties and zones

Several trees were blown down by wind gusts from a line of thunderstorms that tracked south across Rhea, Bradley, and Hamilton counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were blown down by wind gusts from a line of thunderstorms that tracked south across Rhea, Bradley, and Hamilton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 12, 6:37 PM EST, 8 minutes earlier.

Area forecast discussion, Jun 12, 6:37 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
737 PM EDT Sat Jun 12 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

Quick update this afternoon. A line of showers and storms is
making its way down out of KY and into our northern plateau
counties. This activity was not handled well by previous HRRR
runs and there were no POPs in place from the previous forecast.
There has been a decrease in lightning over the past hour along
with warming cloud tops so it appears this cluster of storms is
weakening. However, Scott, Campbell, and Morgan County could still
see some isolated gusty winds as this line moves in. As this
cluster moves further south it should further weaken by the time
it reaches Anderson County. Have updated POPs to account for this
line moving in and sent out new zones.

SR

&&

.AVIATION...
00Z TAF DISCUSSION.

A few showers and storms remain this evening but should decrease
over the next few hours. VFR conditions should be in place through
the period at CHA, unless a shower/storm manages to move across
over the next few hours. CIGs lower to MVFR at TYS overnight as
some fog develops. Heavier fog expected at TRI where LIFR
conditions are expected just before sunrise. TYS and TRI return to
VFR shortly after daybreak.

SR

&&

.PREV DISCUSSION...
/ISSUED 546 PM EDT Sat Jun 12 2021/

Quick update this afternoon. A line of showers and storms is
making its way down out of KY and into our northern plateau
counties. This activity was not handled well by previous HRRR
runs and there were no POPs in place from the previous forecast.
There has been a decrease in lightning over the past hour along
with warming cloud tops so it appears this cluster of storms is
weakening. However, Scott, Campbell, and Morgan County could still
see some isolated gusty winds as this line moves in. As this
cluster moves further south it should further weaken by the time
it reaches Anderson County. Have updated POPs to account for this
line moving in and sent out new zones.

SR

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  92  71  92  69 /  10  30  20   0   0
Knoxville McGhee Tyson Airport, TN  67  89  69  89  66 /  20  30  30   0   0
Oak Ridge, TN                       67  89  68  90  66 /  20  40  20   0  10
Tri Cities Airport, TN              63  86  66  87  62 /  30  30  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 12, 2:12 AM EST, 16 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
312 AM EDT Sat Jun 12 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
312 AM EDT Sat Jun 12 2021 /212 AM CDT Sat Jun 12 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will be possible for parts of
the day today. A rogue storm could become strong to severe, but
the threat of widespread severe weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jun 12, 4:47 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
547 PM EDT Sat Jun 12 2021

TNZ012-013-035-122230-
Scott TN-Campbell TN-Morgan TN-
547 PM EDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...CAMPBELL AND
SCOTT COUNTIES UNTIL 630 PM EDT...

At 546 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wofford to near Oneida to Burfield. Movement
was south at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
La Follette, Oneida, Jacksboro, Huntsville, Helenwood, Jellico,
Caryville, Winfield, Sunbright and Rugby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 8401 3640 8397 3617 8447 3625 8489
      3629 8487 3630 8480 3633 8477 3634 8474
      3637 8472 3637 8470 3640 8466 3660 8478
TIME...MOT...LOC 2146Z 002DEG 43KT 3680 8414 3654 8447 3671 8480

BW
Special weather statement, Jun 12, 5:26 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
626 PM EDT Sat Jun 12 2021

TNZ035-067-122300-
Roane TN-Morgan TN-
626 PM EDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND NORTHWESTERN ROANE
COUNTIES UNTIL 700 PM EDT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Wartburg, moving south at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, Rockwood, Wartburg, Midtown, Harriman, Sunbright, Oakdale,
Coalfield, High Point and Pine Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3624 8488 3629 8487 3630 8479 3626 8457
      3623 8457 3623 8454 3620 8447 3617 8445
      3614 8445 3613 8444 3590 8439 3589 8471
      3591 8468 3599 8472 3609 8480 3609 8483
      3614 8487 3616 8491 3621 8491
TIME...MOT...LOC 2226Z 005DEG 39KT 3623 8468

BW
Special weather statement, Jun 12, 6:14 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
714 PM EDT Sat Jun 12 2021

TNZ067-082>084-130000-
Rhea TN-Bledsoe TN-Roane TN-Meigs TN-
714 PM EDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...BLEDSOE...CENTRAL MEIGS
AND SOUTHWESTERN ROANE COUNTIES UNTIL 800 PM EDT/700 PM CDT/...

At 714 PM EDT/614 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northwest of
Rockwood to Fairfield Glade to 13 miles east of Monterey. Movement
was south at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Dayton, Rockwood, Pikeville, Decatur, Spring City, Graysville,
Peakland, Stinging Fork Falls State Park, Eagle Furnace and Piney
Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3572 8526 3576 8526 3577 8510 3576 8507
      3577 8504 3575 8503 3577 8494 3576 8492
      3583 8480 3583 8477 3586 8472 3585 8461
      3543 8485 3546 8515 3561 8538
TIME...MOT...LOC 2314Z 021DEG 31KT 3595 8474 3599 8489 3618 8503

BW

The radar

The Northeast Alabama radar (KHTX), 139 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rhea

When
June 12, 6:45 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.690, -84.860

Numerous trees reported down across Rhea county.

Thunderstorm Wind, Bradley

When
June 12, 7:05 PM EST
Where
Bradley County, 1.38 mi N of Cleveland
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.190, -84.880

A photo from social media showed a large tree uprooted and fallen onto a house.

Thunderstorm Wind, Hamilton

When
June 12, 7:30 PM EST
Where
Hamilton County, 0.56 mi E of Mowbray
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.280, -85.220

A social media photo showed several trees and limbs blown down across Hamilton County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958010, 958011, 958012.